Patient : My father just had sugery yesterday afternoon for his hernia. Surgery went okay, I called him last night to check on him and he said he felt ok, that he actually felt better now that his hernia problem had been fixed but today I call to check on him and he tells me that he's been throwing up green bile constantly, he was even trying to throw up while he was talking to me. I call and ask one of the nurses if this is normal and she says it can be sometimes after this type of surgery but it also could be a sign of something else like an obstruction but they wouldn't know without further testing. He said they had put a tube through his nose down to his stomach i guess to try and stop the vomiting. My question is, is this normal? Is it considered serious? I'm very worried. He was given morphine before the surgery to ease the pain also. My dad is 51 years old.
Vomiting after undergoing a surgical procedure under general anesthesia is not uncommon, especially if medications such as morphine are used for pain management. It is difficult to tell cause of the vomiting in your father's case without further test as suggested by the nurse but, should be taken seriously as it could represent a serious complication of the hernia surgery. Other possible causes of include bowel obstruction, inflammation of the stomach and small intestines from an unrelated source as well as an unrelated intestinal infection. The tube placed through the nose into the stomach (Nasogatric tube) will help to relieve the vomiting while the necessary test are performed to determine the cause of the vomiting. The tests will include a simple x-ray of the abdomen along with various blood tests.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.